North Carolina, 2006

Tornadoes and Damaging Wind in North Carolina, July 23, 2006

July 23, 2006 · NWS MHX · 3 events in 2 counties and zones

2 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 23, 2:41 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 23, 2:41 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
341 PM EDT SUN JUL 23 2006

.SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...LN OF SHWRS ALNG THE
CST MVG SLWLY TWRD THE E THIS AFTN. ANTHR LN FRMG FRM ORF THRU
WASHINGTON CTY. SAT PIX SHOWG CLDS ALNG THE CST AND CLDS TO OUR W
ASSCTD WI SFC FRNT. SKIES BTWN THESE TWO AREAS WERE BASICALLY CLR
THIS AM. STARTG TO FILL IN THIS AFTN...AND THATS WHERE THE LINE FRM
ORF TO WAHSINGTON CT IS FRMG. SVR THREAT SEEMS LO THIS AFTN AS STGST
WND NR THE SFC IS AT 9K FT AT 20 KT...NO SHR IN THE SNDG AND WETBLB
ZERO ARND 14K FT. HWVR POTENTIAL FOR DOWNBURST WND OR SMALL HAIL
DOES EXIST. RGT REAR OF 3H JET WL SKIM THE NRN NC BRDR THIS
EVE...WHICH SHUD HELP THINGS ALNG SUMWHAT.

MDLS STIL NOT IN TOO MUCH OF AGREEMENT ON TIMING OF SFC FRNT. IT IS
CRRNTLY LCTD IN CNTRL NC...W OF MHX CWA. NAM BRINGS IT THRU A LTL
FASTER THAN GFS...DROPS IT FRTHR S AND KPS IT S OF CWA LONGER THAN GFS.
NAM IS PICKG UP ON A SFC LO OFF THE GA/SC CST THIS AM. IT IS
ABSORBING IT INTO THE LO LVL FLO TNGT AND MON. DONT SEE ANY EVIDENCE
OF THIS LO...SO WL GO WI GFS TIMING...WHICH BRINGS FNT THRU LT
TNGT/ERLY MON AM...WI DRYG BHND IT. GFS IMMEDIATELY STRTS TO PUSH IT
BACK N ON MON WI A WRM FROPA OVR CWA MON AFTN. WL CONT TREND OF
DRIER ON MON BHND FRNT...BUT THEN INCRSD POPS MON AFTN AS FRNT COMES
BACK THRU. TRAILG FRNT WL CONT TO OUR W INTO MID WK WI CONTG CHCS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...THE CURRENT FRONTAL BOUNDARY
FINALLY MOVES ON BY LATE TUESDAY/EARLY WEDNESDAY MAKING WAY FOR
HIGH PRESSURE TO BULID BACK IN FOR THE LATTER-HALF OF THE WEEK.
WENT WITH DRIER CONDITIONS ON WED/THU WITH THE EXCEPTION OF THE
SEABREEZE AND OFFSHORE ZONES. KNOCKED TEMPS DOWN ONLY SLIGHTLY ON
WED, BUT BROUGHT THEM RIGHT BACK UP FOR THE REMAINDER OF THE WEEK.

AS FOR THE UPCOMING WEEKEND...LOOKS LIKE A VERY SIMILAR PATTERN TO
WHAT WE SAW THE PAST FEW DAYS. A FRONTAL BOUNDARY IS SET TO MOVE
THROUGH AND HANG UP AROUND SAT/SUN TIME FRAME. THE UPPER LVLS
DONT LOOK QUITE AS STRONG WITH THIS SYSTEM, BUT SURE MODELS/ATMOS WILL
CHANGE SOMEWHAT BETWEEN NOW AND THEN. FOR NOW KEPT POPS UP FOR THE
END OF THE WEEK AND WEEKEND AND TEMPS AROUND CLIMO.

&&

.AVIATION...SCATTERED CONVECTION WILL CONTINUE THROUGH THE
EVENING HOURS WITH INTERMITTENT MVFR CONDITIONS AND OCCASIONAL IFR
VSBYS IN HEAVIEST PRECIP. PRECIP WILL COME TO AN END LATE THIS
EVENING. A WEAK COLD FRONT WILL MOVE SOUTH ACROSS THE AREA LATE
THIS EVENING AND OVERNIGHT. WINDS WILL REMAIN LIGHT SOUTHWESTERLY AT
SPEEDS AOB 10 KT OUTSIDE OF CONVECTION THIS AFTERNOON THEN BECOME
LIGHT TO VARIABLE THIS EVENING. DESPITE SOME CLOUDS
OVERNIGHT...AREAS OF REDUCED VSBYS ARE POSSIBLE GIVEN RECENT RAINS.
WILL INCLUDE MVFR VSBYS FOR THE PRE-DAWN HOURS TRANSITIONING TO
VFR AFTER SUNRISE. FRONT WILL LIFT BACK TO THE NORTH ON MONDAY
WITH A RETURN TO SOUTHERLY WINDS BY LATER AFTERNOON.

&&

.MARINE...LATEST C-MAN STATIONS AND BUOY REPORTS INDICATE SOUTH TO
SOUTHWEST WINDS AOB 15 KT WITH THE EXCEPTION OF DIAMOND BUOY WHERE
WINDS HAVE BEEN IN THE 15 TO 20 KT RANGE. SEAS HAVE DROPPED BELOW
SMALL CRAFT OVER THE NORTHERN AND SOUTHERN WATERS WITH THE CENTRAL
WATERS STILL IN THE 4 TO 6 FT RANGE. DIAMOND BUOY HAS BEEN
FLUCTUATING BETWEEN 6 AND 7 FT THE PAST FEW HOURS. FOR THE MOST
PART WAVEWATCH SEEMS TO HAVE A DECENT HANDLE ON THE SEAS AND IT
KEEPS 6 FOOTERS OVER THE CENTRAL WATERS UNTIL 06Z. IVE EXTENDED
THE SMALL CRAFT ADVISORY FOR THE CENTRAL WATERS BETWEEN OCRACOKE
AND OREGON INLET UNTIL 03Z AND HAVE DROPPED THE SCA ELSEWHERE AS
CONDITIONS HAVE DROPPED BELOW ADVISORY LEVELS.

A COLD FRONT WILL MOVE SOUTH ACROSS THE WATERS OVERNIGHT WITH
WINDS BECOMING NORTH/NORTHEAST BEHIND THE FRONT. WIND SPEEDS WILL
BE RATHER LIGHT THOUGH WITH 15 KT OR LESS EXPECTED. THE FRONT WILL
LIFT BACK TO THE NORTH MONDAY NIGHT WITH WINDS BECOMING
SOUTHEASTERLY OVER THE WATERS BY EARLY TUE.

THE REMAINDER OF FORECAST WILL BE INFLUENCED BY THE BERMUDA RIDGE
AS IT BUILDS WESTWARD THROUGH THE END OF THE WEEK. WINDS WILL
REMAIN SOUTH TO SOUTHWEST WITH SEAS AOB 4 FT THROUGH THE PERIOD.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ152-154 UNTIL 11 PM SUNDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ150-156-158 UNTIL 6 PM SUNDAY.
&&

SHORT TERM...GOODALL
LONG TERM...GOODALL
AVIATION...WINGENROTH
MARINE...WINGENROTH
Hazardous weather outlook, Jul 23, 2:38 AM EST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
338 AM EDT SUN JUL 23 2006

AMZ130-135-NCZ029-044>047-079>081-090>095-098-103-104-240745-
ALBEMARLE SOUND-PAMLICO SOUND-MARTIN-PITT-WASHINGTON-TYRRELL-
MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-
CRAVEN-PAMLICO-CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
338 AM EDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL MOVE INTO THE COASTAL PLAIN LATE TODAY THEN
PUSH TO JUST OFF SHORE BY LATE TONIGHT. AHEAD OF THIS FRONT THE
ATMOSPHERE WILL BECOME VERY UNSTABLE. THUNDERSTORMS WILL DEVELOP
BY THIS AFTERNOON ACROSS THE COASTAL PLAIN THEN MOVE EAST. A FEW
OF THESE STORMS MAY BECOME SEVERE BY LATE THIS AFTERNOON AND EARLY
THIS EVENING. THE PRIMARY THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS...BUT BRIEF VERY HEAVY RAINS ARE ALSO POSSIBLE
ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH SATURDAY.
HOWEVER...AT THIS TIME...NO WIDE SPREAD SEVERE THUNDERSTORMS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING.

AMZ150-152-154-156-158-240745-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
338 AM EDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL RESULT IN CONTINUED GUSTY WINDS
THIS MORNING AND AFTERNOON LEADING TO CONTINUED SMALL CRAFT
ADVISORY CONDITIONS AS WINDS APPROACH 25 KNOTS AND SEAS REMAIN IN
THE 5 TO 7 FOOT RANGE. THE WINDS AND SEAS WILL BEGIN TO DECREASE
BY EARLY EVENING. THUNDERSTORMS ARE LIKELY BY LATE THIS AFTERNOON
AND THIS EVENING. GUSTY WINDS TO NEAR 35 KNOTS ARE POSSIBLE IN AND
AROUND THE THUNDERSTORMS BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 23, 4:06 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
506 PM EDT SUN JUL 23 2006

NCZ029-044>047-079>081-091>093-103-232230-
TYRRELL-OUTER BANKS DARE-MAINLAND
DARE-BEAUFORT-JONES-LENOIR-GREENE-CRAVEN-MAINLAND
HYDE-WASHINGTON-MARTIN-PITT-
506 PM EDT SUN JUL 23 2006

...STRONG THUNDERSTORMS WILL AFFECT HYDE...CRAVEN...BEAUFORT...
DARE...TYRRELL...PITT...MARTIN...WASHINGTON...GREENE...LENOIR AND
JONES COUNTIES UNTIL 630 PM EDT...

AT 506 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 30 MILES WEST OF
KILL DEVIL HILLS TO 5 MILES NORTHEAST OF LA GRANGE...OR FROM 17 MILES
SOUTH OF WEEKSVILLE TO 5 MILES NORTHEAST OF LA GRANGE...MOVING
NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR AYDEN AT
510 PM EDT...WINTERVILLE AT 555 PM EDT...FARMVILLE AT 600 PM EDT...
PLYMOUTH AT 630 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE GREENVILLE...KINSTON...RIVER ROAD...WASHINGTON AND
WILLIAMSTON.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. RAINFALL RATES UP TO 2 INCHES PER HOUR WILL PRODUCE
LOCALIZED FLOODING IN LOW LYING AREAS AND PONDING OF WATER ON
ROADWAYS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10
Special weather statement, Jul 23, 5:25 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
625 PM EDT SUN JUL 23 2006

NCZ090>094-098-232330-
PAMLICO-DUPLIN-JONES-LENOIR-CRAVEN-ONSLOW-
625 PM EDT SUN JUL 23 2006

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PAMLICO...
LENOIR...JONES AND DUPLIN COUNTIES UNTIL 730 PM EDT...

AT 625 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM KINSTON TO 7
MILES WEST OF WALLACE...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR HALF MOON AT 715 PM EDT...NEW BERN AT 720
PM EDT...JACKSONVILLE AT 725 PM EDT...PUMPKIN CENTER AT 730 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAMP LEJEUNE
CENTRAL...JAMES CITY...NEW RIVER STATION AND PINEY GREEN.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10

The radar

The Morehead City radar (KMHX), 81 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Duplin

When
July 23, 5:50 PM EST to 5:51 PM EST
Where
Duplin County, 2 mi SE of Beulaville
Rating
F0
Path length
0.1 mi
Path width
25 yd
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
34.900, -77.750

Weak tornado briefly touched down destroying a chicken house.

Thunderstorm Wind, Onslow

When
July 23, 6:23 PM EST
Where
Onslow County, Half Moon
Measured
51 kt (59 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.833, -77.450

Tornado, Onslow

When
July 23, 6:30 PM EST
Where
Onslow County, 10 mi S of Jacksonville
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
34.600, -77.417

Brief tornado over New River.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyThe tornado archive for North Carolina, 2006Warnings in North Carolina, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511639, 5511637, 5511638.